Member
Posts: 5
Registered: ‎10-10-2017

Re: Herceptin side effects

Hi Kim and everyone else on this thread. I've really suffered with terrible joint aches since the start of the Herceptin injections. Initially my oncologist denied that it was anything to do with Herceptin but I went to see him for a review in November and he confessed that several other patients have also had very similar symptoms so he now thinks it is related to Herceptin. To cut a long story short, I was prescribed steroid tablets which were just brilliant - dexamethasone. Within 3 days the pain had gone and I had been suffering for 3 months! I have just had my 14th dose of Herceptin so only 4 to go. I have started to reduce the steroid dose and I'm now taking 0.5mg/day (started on 2mg/day) which only just holds the pain at bay. My gut feeling is that the joint pain won't go until the injections finish so I'm really counting them down. My advice would be don't suffer in silence, I was exhausted from the lack of sleep as my whole body ached everytime I turned over in bed. Good luck and Happy Christmas.

Member
Posts: 37
Registered: ‎22-04-2017

Re: Herceptin side effects

Hi Maggie; my lower back is killing me, it feels like sciatica. Is this the herceptin?

 

kim 

Member
Posts: 15
Registered: ‎14-11-2017

Re: Herceptin side effects

Hi Maggi
Thanks for your reply. My joints and muscles have eased up a bit since my first post. It’s bearable now but sometimes in the night I hurt all over. I have tried the antihistamines and can’t really tell if it has helped or not. Perhaps I’ll give them another whirl. Nothing to loose. Couldn’t get to see my GP and was referred to a physiotherapist who suggested I change my shoes and put some supports inside. Well I didn’t even consider that one. I got some strong painkillers when the pain is really bad. Took two at the weekend and slept like a baby for 12 hours straight. Wonderful. I have number 12 tomorrow so only six more to go.
Good luck to all those out there with aching joints and may the pain go away soon.
Member
Posts: 31
Registered: ‎19-04-2017

Re: Herceptin side effects

hello Pam, and like you I am well into the herceptin treatment every three weeks and finding the side effects hard to live with - I am trying out anthistamines, more to find any relief, and will see my GP today .. at the hospital it is about the therapy and anything regarded as serious not about acute discomfort, but I have not had a decent sleep for ages and am taking too many paunkillers which dont work anyway... I am sorry that others are experiencing the same thing and will keep you posted!

 

Highlighted
Member
Posts: 15
Registered: ‎14-11-2017

Re: Herceptin side effects

Thanks for replying and for the advice. I will certainly give it a try. I have been taking vitamin d capsules long before before my diagnosis and continue to do so. I’ll check out the links you kindly sent me. I’m beginning to feel old with all these aches and pains and this is just not me.
Many thanks again.
Community Champion
Posts: 721
Registered: ‎26-06-2016

Re: Herceptin side effects

[ Edited ]

Hello, I had Herceptin number 18 in August so am finished now. I can recommend claritin hay fever tablets to help with aches and pains. See here: http://myangrycancer.blogspot.co.uk/2013/02/claritin-is-worth-its-weight-in-gold.html and here if you what a better answer in terms of the science https://www.practicalpainmanagement.com/treatments/pharmacological/non-opioids/antihistamine-g-csf-i...

 

I discovered them as a help for the g-csf injections that brought about terrible bone pains. Since I get hay fever anyway I just switched to this brand (or Boots, Asda etc so long as the main ingredient is the same). I carried on with them and still take them but not every day now because there is little pollen around but I took them all through my chemo, rads and Herceptin and suffered far less than the other girls on here.

 

You should also make sure your Vitamin D levels are adequate

 

Member
Posts: 15
Registered: ‎14-11-2017

Herceptin side effects

I’ve just had my 10th herceptin injection. Only 8more to go. Ive had aching joints and muscles to the point where I could hardly put my foot down on the floor. The pain was worse than anything I’ve ever experienced and that includes the rigours of chemotherapy.
I naturally reported this to my consultant who then sent me for X-rays. Nothing unusual, just a bit of wear and tear for someone my age(69). When I suggested it may be a side effect of Herceptin he politely told me no, and that he had never come across it before. I wanted to argue my point that I’d read so many reports that this side effect happens.
Whilst I can’t fault the treatment I’ve had I do find it very frustrating that a simple suggestion could be dismissed so frivolously.
Has anyone else had the same experience? If it’s par for the course then I just have to get on with it and self medicate to ease the pain. I’ve been going to the gym and swimming hoping the discomfort will ease. What I’m really interested to know is, will these symptoms disappear when the treatment is ended. I think I’d rather hear from someone with experience rather than a doctor who doesn’t recognise these side effects exist.
Thanks to anyone who replies.